Alert archive / California / Winter Storm Watches in 2012
Winter Storm Watch 9, NWS Medford, OR
NWS Medford, OR issued this winter storm watch at Mar 22, 2012, 2:46 PM PDT for Siskiyou County, California. It took effect at Mar 24, 2012, 12:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 22, 2012, 2:46 PM PDT (21:46 UTC)
- In effect from
- Mar 24, 2012, 12:00 AM PDT
- Expired
- Mar 23, 2012, 1:37 PM PDT
- In force
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm watch went out at Mar 22, 9:10 AM PDT, 5 hours 36 minutes earlier.
Area forecast discussion, Mar 22, 9:10 AM PDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
910 AM PDT THU MAR 22 2012
.DISCUSSION...
THE FRONT HAS CLEARED THROUGH THE AREA THIS MORNING LEAVING ONLY A
FEW SCATTERED SHOWERS BEHIND. IT DUMPED PLENTY OF RAIN, ESPECIALLY
OVER THE COASTAL AREAS. NEARLY 5 INCHES FELL AT GOLD BEACH WHILE
LANGLOIS RECEIVED 5.71 INCHES IN A 24 HOUR PERIOD. THE COLD AIR DID
SWEEP IN ABRUPTLY BEHIND THE FRONT LAST NIGHT MAKING FOR SOME LIGHT
SNOW SHOWERS ALL THE WAY DOWN TO THE BROOKINGS AIRPORT. ALL OF THIS
PRECIPITATION CONTINUES TO CAUSE MAJOR FLOODING ON THE COQUILLE
RIVER. THE FLOOD WARNINGS FOR ELK AND DEER CREEKS HAVE BEEN
CANCELLED AS THE LEVELS HAVE FALLEN BELOW FLOOD STAGE AND SHOULD
CONTINUE TO SUBSIDE THROUGHOUT THE DAY.
TODAY WILL PRESENT A RELATIVE BREAK IN THE PATTERN AND SHOULD
PROVIDE SOME RELIEF FOR THE SWOLLEN RIVERS. THE NEXT SYSTEM WILL
BEGIN TO IMPACT THE REGION FRIDAY, BUT AT THIS POINT LOOKS TO START
AS JUST A WIND AND HIGH SEAS EVENT FOR THE MARINE ZONES. MOST OF THE
MODELS AGREE THAT THE LONGWAVE TROUGH WILL DIG SOUTHWARD OFF THE
COAST OF CA BY SATURDAY MORNING. THIS WILL KEEP MOST OF THE HEAVIEST
PRECIPITATION OFFSHORE. THERE ARE SOME DISCREPANCIES AMONGST THE
MEMBERS ON THE STRENGTH AND PLACEMENT OF THE LOW, BUT IT APPEARS THE
THE ECMWF HAS THE BEST HANDLE ON IT FOR NOW. WITH STRONG SOUTH TO
SOUTHWEST FLOW OVER THE MOUNT SHASTA AREA SATURDAY MORNING, MAY
HAVE TO CONSIDER A HEAVY SNOW EVENT SETTING UP FOR THAT REGION. SNOW
LEVELS WILL START NEAR 3000 FEET AND POSSIBLY CLIMB AS HIGH AS
4000 FEET DURING THE DAY SATURDAY. A FEW HUNDRED FEET EITHER WAY
COULD BE THE DIFFERENCE BETWEEN MINIMAL AND SIGNIFICANT IMPACTS.
THE BROAD LONGWAVE TROUGH WILL REMAIN OVER THE PACNW IN THE
EXTENDED PERIOD. AND MODELS ARE ALREADY IN GOOD AGREEMENT THAT THE
NEXT STRONG FRONT WILL ONCE AGAIN BRING HEAVY PRECIPITATION TO THE
COASTAL AREAS LATE MONDAY AND TUESDAY. WHILE TEMPERATURES MAY
MODERATE SOME DURING THE WEEK, THE WET PATTERN LOOKS TO CONTINUE
THROUGH AT LEAST THURSDAY.
&&
.AVIATION...
LIFR CONDITIONS ARE PLAGUING THE WEST SIDE VALLEYS THIS MORNING.
BROKEN LOW CLOUDS ARE TRAPPED IN THE ROGUE VALLEY WHILE FOG IS
RESTRICTING VIS AND CEILINGS IN THE UMPQUA BASIN. AS DRIER AIR MOVES
IN, EXPECT BOTH OF THESE AREAS TO BECOME VFR IN THE NEXT FEW HOURS.
NORTH BEND AND KLAMATH FALLS MAY SEE SOME LOW CLOUDS MOVE IN AND OUT
THROUGH THE DAY BUT WILL REMAIN VFR. FOG IS LIKELY LATE TONIGHT AT
NORTH BEND.
&&
.PREV DISCUSSION... /ISSUED 121 AM PDT THU MAR 22 2012/
DISCUSSION...22/00Z NAM/GFS IN.
PRECIPITATION HAS BEEN QUITE HEAVY ALONG THE COAST...OVER THE
COAST RANGE...AND THE UMPQUA BASIN FOR THE PAST 24 HOURS. THIS IS
DUE TO A COLD FRONT THAT STALLED OVER THE AREA. THE HEAVIEST
AMOUNTS HAVE BEEN REPORTED IN AREAS OF UPSLOPE FLOW WITH STRONG
SOUTHWEST FLOW ALOFT. FLOOD WARNINGS CONTINUE IN EFFECT FOR
COOS...CURRY AND DOUGLAS COUNTIES AND INDIVIDUAL RIVER STATIONS
CONTAINED WITHIN. PLEASE SEE FLOOD STATEMENTS (PDXFLSMFR)...FLOOD
WATCHES (PDXFFAMFR)...AND FLOOD WARNINGS (PDXFLWMFR) PRODUCTS FOR
THE LATEST INFORMATION.
THAT PATTERN IS NOW CHANGING. THE COLD FRONT IS NOW PIVOTING TO A
MORE NORTH TO SOUTH ALIGNMENT AND MOVING EAST. THIS IS IN RESPONSE
TO A CHANGE IN THE STEERING FLOW INDUCED BY A STRONG SHORT WAVE
EJECTING FROM THE OFFSHORE LONG WAVE TROUGH. THIS IS FORCING THE
FRONT TO BECOME PROGRESSIVE AGAIN AND IT WILL MOVE THROUGH THE
MEDFORD CWA TODAY.
THE AIR BEHIND THE FRONT IS QUITE COLD. SNOW LEVELS AHEAD OF THE
FRONT ARE AROUND 5500 FEET. SNOW LEVELS WILL DROP RAPIDLY FROM
WEST TO EAST ON THE BACK SIDE OF THE FRONT THROUGH TONIGHT. THE
WINTER WEATHER HEADLINES LOOK ON TRACK WITH SNOW LEVELS EXPECTED
TO FALL TO 1000 FEET AT THE COAST AND TO 1500 TO 2000 FEET
ELSEWHERE. THE SNOW IS REACHING SEA LEVEL IN SOME AREAS ALONG THE
COAST...BUT IT DOESNT APPEAR TO BE STICKING YET. THE FRONT WILL
WEAKEN AS IT MOVES INLAND WITH PRECIPITATION WEST OF THE CASCADES
MOSTLY ENDING THURSDAY MORNING. THE FRONT WILL WEAKEN AS IT MOVES
OUT OF THE AREA THURSDAY. HIGHER TERRAIN IN THE CASCADES WILL GET
3 TO 6 INCHES OF SNOW OVERNIGHT WITH 1 TO 3 INCHES ELSEWHERE. MOST
AREAS WILL BE AT THE LOWER END OF THAT RANGE.
THERE WILL BE A RELATIVE BREAK IN THE ACTION BEHIND THE FRONT AS
THE HEAVY PRECIPITATION ENDS...BUT THE LONG WAVE TROUGH WILL
REMAIN OFFSHORE...AND IT WILL SHEAR FRIDAY...LEAVING A CUTOFF LOW
OFF THE NORTHERN CALIFORNIA COAST. THIS WILL BE A COMPLEX MULTI-
CENTERED LOW AND THOSE CENTERS WILL FUJIWARI AROUND EACH OTHER.
SHORT WAVES ROTATING AROUND THE LOW WILL MOVE OVER THE MEDFORD CWA
BRINGING SHOWER ACTIVITY TO THE AREA FRIDAY INTO SATURDAY. MOST OF
THE SHOWERS WILL BE OVER NORTHERN CALIFORNIA...ESPECIALLY WESTERN
SISKIYOU COUNTY.
THE COMPLEXITY OF THE CUTOFF LOW COMBINED WITH INCONSISTENT
HANDLING OF THIS FEATURE BY THE MODELS MAKES FOR LOW CONFIDENCE IN
THE FORECAST FROM SATURDAY ON. SHOWER COVERAGE AND INTENSITY WILL
BE DEPENDENT UPON THE STRENGTH AND TRACK OF THOSE MULTIPLE
CENTERS. HOWEVER...ALL MODELS DO EDGE THE CUTOFF AS A WHOLE TOWARD
THE
COAST SATURDAY AND ONSHORE SUNDAY...SO AN UNSETTLED SHOWERY
SCENARIO LOOKS LIKE A GOOD BET...ESPECIALLY FOR SUNDAY.
THE CUTOFF WILL DEPART THE AREA SOMETIME IN THE SUNDAY TO MONDAY
TIME FRAME...AND WHEN IT DOES THERE WILL STILL BE AN OFFSHORE LONG
WAVE TROUGH THROWING SHORT WAVES OUR WAY...SO THE GENERALLY STORMY
PATTERN WILL PERSIST THROUGH NEXT WEEK.
AVIATION...MVFR CIGS PREVAIL FROM THE CASCADES WEST WITH AREAS OF
IFR CIGS/VSBYS. HIGHER TERRAIN IS MOSTLY OBSCURED. CONDITIONS WILL
IMPROVE TO VFR WITH LOCAL MVFR CIGS LATER THIS MORNING AS THE FRONT
DEPARTS THE AREA. EAST OF THE CASCADES CONDITIONS WILL REMAIN MOSTLY
VFR WITH AREAS OF MVFR CIGS THROUGH THIS MORNING. STRONG SOUTHWEST
WINDS OVER THE RIDGES AND EAST OF THE CASCADES WILL GENERATE
WIDESPREAD TURBULENCE THROUGH TONIGHT...WITH WINDS DECREASING EARLY
THURSDAY MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 5 AM TO 5 PM PDT FRIDAY FOR
PZZ370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 AM FRIDAY TO 5 AM
PDT SATURDAY FOR PZZ370.
GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
PZZ376.
SMALL CRAFT ADVISORY FOR WINDS FROM 5 AM TO 11 AM PDT FRIDAY FOR
PZZ376.
HAZARDOUS SEAS WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 AM TO 11 AM PDT
FRIDAY FOR PZZ376.
A NUMBER OF FLOOD WARNINGS AND WATCHES ARE ALSO IN EFFECT. PLEASE SEE
FLOOD STATEMENTS (PDXFLSMFR)...FLOOD WATCHES (PDXFFAMFR)...AND FLOOD
WARNINGS (PDXFLWMFR) PRODUCTS FOR THE LATEST INFORMATION.
MSOHazardous weather outlook, Mar 22, 6:45 AM PDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 645 AM PDT THU MAR 22 2012 ORZ021-022-231345- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 645 AM PDT THU MAR 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING IS IN EFFECT FOR THE SOUTH FORK COQUILLE RIVER AT MYRTLE POINT...SEE THE LATEST FLOOD WARNING PRODUCT FOR THE SPECIFIC DETAILS. A FLOOD WATCH IS IN EFFECT FOR THE NORTH FORK COQUILLE RIVER AT MYRTLE POINT...SEE THE LATEST FLOOD WATCH PRODUCT FOR THE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLOOD WARNING IS IN EFFECT FOR THE SOUTH FORK COQUILLE RIVER AT MYRTLE POINT...SEE THE LATEST FLOOD WARNING PRODUCT FOR THE SPECIFIC DETAILS. A FLOOD WATCH IS IN EFFECT FOR THE NORTH FORK COQUILLE RIVER AT MYRTLE POINT THROUGH FRIDAY AFTERNOON...SEE THE LATEST FLOOD WATCH PRODUCT FOR THE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 22, 11:12 AM PDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1112 AM PDT THU MAR 22 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 6 SE SELMA 42.23N 123.52W
03/22/2012 M1.48 INCH JOSEPHINE OR TRAINED SPOTTER
REPORTED BY SPOTTER JO57 EVENT DURATION 24 HOURS.
&&
IRIS SYSTEMLocal storm report, Mar 22, 11:15 AM PDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1115 AM PDT THU MAR 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM HEAVY RAIN 2 NW BROOKINGS 42.08N 124.32W
03/22/2012 M2.72 INCH CURRY OR TRAINED SPOTTER
24 TOTAL ENDING AT 830 AM PDT.
&&
PETRUCELLocal storm report, Mar 22, 12:19 PM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1219 PM PDT THU MAR 22 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 2 SSE COOS BAY 43.36N 124.22W
03/22/2012 M3.27 INCH COOS OR TRAINED SPOTTER
REPORTED BY SPOTTER CO141 EVENT DURATION
24 HOURS.
&&
IRIS SYSTEMLocal storm report, Mar 22, 1:08 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
108 PM PDT THU MAR 22 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN SITKUM 43.15N 123.86W
03/22/2012 M5.09 INCH COOS OR TRAINED SPOTTER
MINOR FLOODING OCCURRED, WATER RECEEDING.
STORM TOTAL PRECIPITATION.
&&
IRIS SYSTEMLocal storm report, Mar 22, 1:13 PM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
113 PM PDT THU MAR 22 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 NNW BROOKINGS 42.12N 124.32W
03/22/2012 M3.75 INCH CURRY OR TRAINED SPOTTER
REPORTED BY SPOTTER CU13. 24 HOUR TOTAL. 48 HOUR TOTAL OF
6.69 INCHES.
&&
IRIS SYSTEMLocal storm report, Mar 22, 1:16 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
116 PM PDT THU MAR 22 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 5 NNW BROOKINGS 42.12N 124.32W
03/22/2012 E3.0 INCH CURRY OR TRAINED SPOTTER
REPORTED BY SPOTTER CU13. EVENT DURATION 12 HOURS.
&&
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 7:24 PM PDT | River Flood Warning | MFR | Douglas | 5 hr |
| Mar 21, 11:12 PM PDT | Wind Advisory | MFR | Klamath, Lake | 6 hr |
| Mar 22, 2:44 AM PDT | Gale Watch | MFR | 12 hr | |
| Mar 22, 2:44 AM PDT | Hazardous Seas Watch | MFR | 12 hr | |
| Mar 22, 2:44 AM PDT | Small Craft Advisory for Winds | MFR | 32 hr | |
| Mar 22, 2:44 AM PDT | Small Craft Advisory for Hazardous Seas | MFR | 44 hr | |
| Mar 22, 2:59 PM PDT | Gale Warning | MFR | 32 hr | |
| Mar 22, 2:59 PM PDT | Hazardous Seas Warning | MFR | 32 hr |
Nearby
Winter Storm Watches in California, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.